Illinois, 2003

Hail in Illinois, February 3, 2003

February 3, 2003 · NWS ILX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 3, 2:52 AM CST, 7 hours 51 minutes earlier.

Area forecast discussion, Feb 3, 2:52 AM CST, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 AM CST MON FEB 3 2003

MOST CHALLENGES THIS FORECAST WILL BE IN THE FIRST PERIOD...WITH
THE WEATHER ASSOC WITH THE LOW PRESSURE SYSTEM AFFECTING THE MIDWEST
TODAY. IN ITS WAKE...TEMPERATURE TRENDS AND TONIGHT/S WIND SPEEDS
WILL BE THE MAIN CONCERN.

MODELS ARE IN GOOD AGREEMENT...WITH THE ETA SHOWING THE BEST
RUN-TO-RUN CONSISTANCY OVER THE PAST FEW CYCLES. WILL FOLLOW THE ETA
FORECAST CLOSELY.

LOW PRESSURE OVER NORTH-CENTRAL MISSOURI ATTM IS EXPECTED TO DEEPEN
AS IT TRACKS NORTHEAST INTO CRL LOWER MI BY MIDNIGHT TONIGHT. 130KT+
JET MAX ACRS THE SRN PLAINS THIS AFT IS EXPECTED TO INTERACT WITH
INCREASING MOISTURE TO PRODUCE THUNDER CHANCES ALONG THE SFC COLD
FRONT. INSTABILITY PARAMETERS DO NOT SHOW MUCH HELP...BUT IMPRESSIVE
WIND FIELD SHLD AID IN CHANCE OF LOW-TOPPED CONVECTION WITH THE
FRONT. THIS THREAT COMING TOGETHER ACRS ERN ILX CWA. FARTHER
WEST...FNT WILL ALREADY BE EAST OF THE AREA BEFORE BETTER MOISTURE
IS AVAILABLE. THIS PROVIDES DECREASING RAIN CHANCES TO THE WEST
TODAY. WRN AREAS...HOWEVER...WL SEE TRANSITION TO SNOW SOUNDING
SOONER WITH BETTER CHANCES FOR WRAP AROUND SNOWS. FCST SOUNDINGS
SUGGEST SNOW ACRS PIA/SPI AREAS AROUND 00Z. BY THEN...SYSTEM IS
QUICKLY EXITING TO THE NORTHEAST. NWRN CWA MAY SEE A QUICK INCH
BEFORE ACCUM SNOW END SHORTLY AFT MIDNIGHT.

NEXT CONCERN WITH THIS SYSTEM WL BE WINDS TONIGHT. VRY WINDY
CONDITIONS ARE EXPECTED...BUT MODEL GUIDANCE SUGGESTS WINDS TO STAY
BELOW ADVISORY CRITERIA. NO HEADLINE EXPECTED ATTM. MOST DRAMATIC
AFFECT THIS SYSTEM WL HAVE ON OUR AREA IS TEMPS. AFTER TEMPS IN THE
40S AND 50S YESTERDAY AND TODAY...WL SEE READINGS ONLY IN THE 20S TO
LOWER 30S TUE...AND LOWS IN THE SINGLE DIGITS AT MOST LOCATIONS WED
MORN.

EXTENDED FORECAST SHOWS A SERIES OF WAVES ROUNDING THE POLAR
VORTEX...WITH PERIODIC LOW PRECIPITATION CHANCES AND DIPS IN
TEMPERATURES. NEXT FNT IS FORECAST FOR LATE WED AND THU...AND
ANOTHER SUN. LACK OF MOISTURE SUGGESTS ONLY LOW SNOW CHANCES.
AGAIN...MAIN AFFECT WL BE TEMPS. BEHIND EACH FNT...ANOTHER SHOT OF
CANADIAN AIR WL BRING A REINFORCEMENT OF WINTER AIR.

.ILX...NONE.

PLAHMER
Hazardous weather outlook, Feb 3, 6:00 AM CST, 4 hours 43 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
600 AM CST MON FEB 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL SWEEP QUICKLY ACROSS THE MIDDLE MISSISSIPPI
VALLEY INTO THE GREAT LAKES TODAY AND TONIGHT.  WARM...MOIST AIR
WILL CONTINUE TO BE DRAWN NORTHWARD AHEAD OF THIS SYSTEM PRODUCING A
POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS EAST
CENTRAL AND SOUTHEAST ILLINOIS. WIND GUSTS WITH SOME OF THE STRONGER
STORMS MAY REACH 45 MPH. AS THE STORM RETREATS TO THE NORTHEAST...
STRONG NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
OVERSPREAD THE REGION. A BRIEF PERIOD OF SNOW IS ALSO POSSIBLE
BEFORE THE PRECIPITATION ENDS. ALTHOUGH...ACCUMULATIONS ARE EXPECTED
TO BE GENERALLY LESS THAN AN INCH...THE COMBINATION OF STRONG WINDS
AND SNOW MAY LEAD TO LOCALIZED REDUCTIONS IN VISIBILITY FOR
TRAVELERS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BARKER

The radar

The Lincoln radar (KILX), 54 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Menard

When
February 3, 10:43 AM CST
Where
Menard County, Oakford
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.100, -89.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345593.